Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 30, NWS Springfield, MO

June 12, 2004Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Jun 12, 2004, 4:48 PM CDT for Crawford County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 4:48 PM CDT (21:48 UTC)
Expired
Jun 12, 2004, 7:45 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Crawford County, KS

The radar

The Springfield radar (KSGF), 136 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2508 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 122149
FFWSGF
KSC037-130045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS.

* UNTIL 745 PM CDT.

* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
  DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS OF TWO TO THREE INCHES AN 
  HOUR ACROSS CRAWFORD COUNTY.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...PITTSBURG...WALNUT...MULBERRY...HEPLER...GIRARD...
  FRONTENAC...ARMA...ARCADIA...YALE...RINGO...POLK AND LONE OAK.

&&

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3737 9510 3734 9466 3765 9460 3768 9509

$$

SUTTON
4 follow-up statements
000 
WGUS73 KSGF 122218
FFSSGF
KSC037-130045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
517 PM CDT SAT JUN 12 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 745 PM CDT FOR CRAWFORD
COUNTY...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED THAT TWO TO THREE INCHES OF RAIN WILL BE 
POSSIBLE IN LESS THAN AN HOUR WITH THESE STORMS AS THEY MOVE SLOWLY 
TO THE NORTHEAST THROUGH CRAWFORD COUNTY.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO 
OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. 
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...PITTSBURG... 
WALNUT... MULBERRY...HEPLER...GIRARD...FRONTENAC...ARMA... 
ARCADIA...YALE...RINGO...POLK AND LONE OAK.

&&

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3737 9510 3734 9466 3765 9460 3768 9509

$$

SUTTON
000 
WGUS73 KSGF 122309
FFSSGF
KSC037-130045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
607 PM CDT SAT JUN 12 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 745 PM CDT FOR CRAWFORD
COUNTY...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED THAT TWO TO FOUR INCHES OF RAIN HAD FALLEN 
ACROSS CRAWFORD COUNTY THIS AFTERNOON.

ALTHOUGH THE THREAT FOR ADDITIONAL HEAVY RAINFALL HAD DIMINISHED... 
RUNOFF FROM THE EXCESSIVE RAINFALL EARLIER WILL CAUSE FLOODING TO 
OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. 
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
PITTSBURG...MULBERRY...HEPLER...GIRARD...FRONTENAC...ARMA...ARCADIA..
.YALE...RINGO...POLK...LONE OAK AND GREENBUSH.

&&

LAT...LON 3737 9509 3735 9463 3766 9462 3767 9508

$$

SUTTON
000 
WGUS73 KSGF 122350
FFSSGF
KSC037-130045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
648 PM CDT SAT JUN 12 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 745 PM CDT FOR CRAWFORD
COUNTY...

AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED THAT TWO TO FOUR INCHES OF RAIN FELL OVER 
PORTIONS OF CRAWFORD COUNTY THIS AFTERNOON.

ALTHOUGH THE THREAT FOR EXCESSIVE RAINFALL HAD DIMINISHED... 
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE 
ISOLATED AREAS OF HEAVY RAIN THIS EVENING. RUNOFF FROM THE EARLIER 
EXCESSIVE RAINFALL WILL CONTRIBUTE TO THE FLOODING PROBLEMS... 
ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. SOME 
LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... PITTSBURG... 
MULBERRY...HEPLER...GIRARD...FRONTENAC...ARMA...ARCADIA...YALE... 
RINGO...POLK...LONE OAK AND GREENBUSH.

&&

LAT...LON 3737 9509 3735 9463 3766 9462 3767 9508

$$

SUTTON
000 
WGUS73 KSGF 130045
FFSSGF
KSC037-130100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
745 PM CDT SAT JUN 12 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CRAWFORD COUNTY HAS
BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

&&

LAT...LON 3737 9509 3735 9463 3766 9462 3767 9508

$$

SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 4:27 PM CDT, 21 minutes earlier.

Area forecast discussion, Jun 12, 4:27 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT SAT JUN 12 2004

...MESOSCALE CONVECTIVE DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS HAVE RAPIDLY EXPLODED ALONG THE
OUTFLOW BOUNDARY OVER SOUTHEAST KS IN THE LAST 45 MINUTES.
ENVIRONMENT IS VERY UNSTABLE WITH MLCAPES IN EXCESS OF 2000 J/KG
WITH WEAKENING CAP. DEEP LAYER SHEAR (0-6KM) IS STILL A BIT MARGINAL
ON THE ORDER OF ABOUT 35KT...BUT WINDS IMMEDIATELY ALONG AND TO THE
COOL SIDE OF THE BOUNDARY ARE SIGNIFICANTLY BACKED. MODIFYING OUR
18Z AND POINT RUC FORECAST SOUNDING FOR CURRENT CONDITION ON THE
COOL SIDE OF THE BOUNDARY STILL YIELD MLCAPES OF 1500 J/KG.

LOW LEVEL SHEAR ALONG ON IMMEDIATELY ON THE COOL SIDE OF THE
BOUNDARY IS FAVORABLE FOR STROM ROTATION AND TORNADOGENESIS. LCL
HEIGHTS ARE ALSO LOW SO AS STORMS CROSS THE BOUNDARY THE TORNADO
POTENTIAL WILL INCREASE AND TORNADO WARNINGS MAY BE ISSUED SHORTLY
IF THESE STORMS CAN BECOME JUST A LITTLE BETTER ORGANIZED.

THE ONLY NEGATIVE FACTOR IS THE ORIENTATION OF THE BOUNDARY...SO
WINDOW OF OPPORTUNITY FOR TORNADOES WILL BE RELATIVELY SHORT UNLESS
THE STORM MOTION BECOMES INCREASINGLY DEVIANT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT.
KS...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT.

WFO SGF
Hazardous weather outlook, Jun 12, 1:16 PM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 PM CDT SAT JUN 12 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
116 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS WITH DAMAGING WINDS TO 70 MPH, LARGE HAIL
  UP TO GOLF BALL SIZE, ISOLATED TORNADOES, AND VERY HEAVY RAIN.

  AREAS AFFECTED AND TIMING:

  EXTREME SOUTHEAST KANSAS AFTER 4 PM AND ALL OF THE MISSOURI OZARKS
  AFTER 7 PM.

  DISCUSSION:

  THE ATMOSPHERE HAS BECOME EXTREMELY UNSTABLE UNDER SUNNY SKIES
  OVER SOUTHEAST KANSAS EARLY THIS AFTERNOON, AND PARTLY SUNNY SKIES
  WILL SPREAD EASTWARD INTO MUCH OF SOUTHWEST MISSOURI LATER THIS
  AFTERNOON. AN OUTFLOW BOUNDARY FROM THIS MORNINGS THUNDERSTORMS
  FROM NEAR PARSONS KANSAS SOUTHEASTWARD INTO EXTREME NORTHEASTERN
  OKLAHOMA WILL LIKELY ACT AS A FOCAL POINT FOR THE DEVELOPMENT OF
  POTENTIALLY SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY
  THIS EVENING. IN ADDITION, AN VERY STRONG UPPER LEVEL DISTURBANCE
  OVER WEST TEXAS WILL TRACK RAPIDLY NORTHEASTWARD THIS AFTERNOON
  INTO THIS EVENING. THIS WILL ACT AS AN ADDITIONAL TRIGGER FOR
  SEVERE THUNDERSTORMS OVER SOUTHEASTERN KANSAS. THE STORMS WILL
  THEN OVERSPREAD THE MISSOURI OZARKS THIS EVENING AND OVERNIGHT
  TONIGHT. THE GREATEST THREAT WITH THESE STORMS WILL BE VERY LARGE
  HAIL AND DAMAGING WINDS, HOWEVER ISOLATED TORNADOES ARE ALSO
  POSSIBLE. DUE TO THE TROPICAL AIRMASS IN PLACE, VERY HEAVY RAIN IS
  ALSO POSSIBLE WHICH COULD PRODUCE FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE
  THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 5 PM IN SOUTHEAST
  KANSAS AND AFTER 8 PM ELSEWHERE.

BROWNING

In the hours before

Special weather statement, Jun 12, 3:12 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT SAT JUN 12 2004

KSZ073-097-101-MOZ066-077>079-088>091-093>096-101>105-130200-
BARRY-BARTON-BOURBON-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-DOUGLAS-
GREENE-JASPER-LAWRENCE-MCDONALD-NEWTON-OZARK-POLK-STONE-TANEY-VERNON-
WEBSTER-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...FORT SCOTT...
JOPLIN...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OZARK...
PITTSBURG...SPRINGFIELD AND STOCKTON.
312 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 449...IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CEDAR...CHRISTIAN...DADE...DOUGLAS...GREENE...
JASPER...LAWRENCE...MCDONALD...NEWTON...OZARK...POLK...STONE...
TANEY...VERNON AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...FORT SCOTT...JOPLIN...MONETT...MOUNT VERNON...
NEOSHO...NEVADA...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.WHILE
SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

IZZI
Local storm report, Jun 12, 4:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT SAT JUN 12 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0423 PM     FUNNEL CLOUD     MC CUNE                 37.35N 95.02W
06/12/2004                   CRAWFORD           KS   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER.

0440 PM     TORNADO          5 W CARL JUNCTION       37.18N 94.66W
06/12/2004                   JASPER             MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

AF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:51 AM CDTSevere Thunderstorm WarningSGFBourbon54 min
Jun 12, 5:28 AM CDTFlash Flood WarningSGFBourbon6 hr
Jun 12, 3:43 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford62 min
Jun 12, 4:36 PM CDTTornado WarningSGFCherokee54 min
Jun 12, 4:43 PM CDTSevere Thunderstorm WarningSGFCrawford62 min

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.